Organophosphate poisoning can occur due to occupational or accidental exposure, deliberate ingestion, or chemical warfare with nerve gases.
Presentation is highly variable due to differences in dose, agent toxicity, and type of exposure.
Diagnosis is usually based on a history of exposure, with characteristic signs of cholinergic excess, but can be difficult when the patient is inadvertently exposed, unconscious, or confused.
Standard treatment is resuscitation, supportive care, decontamination, and use of atropine.
Accidental or occupational exposures nearly always have a favourable outcome.
Organophosphate poisoning occurs after dermal, respiratory, or oral exposure to either organophosphate pesticides (e.g., chlorpyrifos, dimethoate, malathion, parathion) or nerve agents (e.g., tabun, sarin), causing inhibition of acetylcholinesterase at nerve synapses. The term organophosphate poisoning only applies to those organophosphates that inhibit acetylcholinesterase. This topic focuses on pesticide poisoning.
History and exam
Key diagnostic factors
- presence of risk factors
- increased secretions
- pinpoint pupils
- distinctive odour
- chest crackles and rhonchi
Other diagnostic factors
- visual disturbances
- influenza-like syndrome
- urinary or faecal incontinence
- proximal muscle weakness
- abnormal deep tendon reflexes
- abnormal heart rate
- abnormal blood pressure
- decreased respiration
- delayed-onset central nervous system and peripheral (predominantly motor) neuropathy
- pesticide availability
- history of self-harm or recent interpersonal conflict
- mental illness
- alcohol or drug abuse
1st investigations to order
- atropine therapeutic trial
- plasma cholinesterase
- red blood cell cholinesterase
Investigations to consider
- chest x-ray
- blood gases
occupational or accidental poisoning
deliberate ingestion or terrorism/warfare with nerve agent
organophosphate-induced delayed neuropathy
- Carbamate poisoning
- Chlorophenoxy herbicide poisoning
- Opioid overdose
- Management of acute organophosphorus pesticide poisoning
- Clinical management of acute pesticide intoxication: prevention of suicidal behaviours
Radial artery puncture animated demonstration
Femoral artery puncture animated demonstrationMore videos
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer